Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 204, NWS Wichita, KS

September 15, 1997Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 15, 1997, 6:58 AM CDT for Barton County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 1997, 6:58 AM CDT (11:58 UTC)
Expired
Sep 15, 1997, 8:00 AM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Barton County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 12.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1285 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 151158 RRA
SVRICT
KSC009-151300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
658 AM CDT MON SEP 15 1997

* SEVERE THUNDERSTORM WARNING FOR
  BARTON COUNTY - CENTRAL KANSAS

* UNTIL 800 AM CDT
 
* SOME TOWNS AFFECTED
    HOISINGTON
    CLAFLIN
    REDWING
    ODIN

* AT 657 AM CDT RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
  NORTH OF GREAT BEND OR 5 MILES NORTH OF HOISINGTON MOVING EAST AT
  5 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


URBAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:43 AM CDT, 15 minutes earlier.

Area forecast discussion, Sep 15, 6:43 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
742 AM CDT MON SEP 15 1997

TSTMS REFUSING TO GIVE UP THIS MRNG.  PROFILERS SHOWING SPEED MAX
WORKING INTO CWA HELPING TO DRIVE PCPN SEWD.  WL ISSUE UPDATED ZFP FOR
LINGERING PRECIP MAINLY DURING THE AM HOURS.  REST OF FCST APPRS OKAY
ATTM.

MRU

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.